INTRODUCTION: Lactic acidosis is infrequently associated with malignancies, and typically potends a poor prognosis. Reports have been predominantly confined to lymphoma and leukemia. We report the case of a patient with Neuroendocrine carcinoma (NEC) of the stomach presenting with severe lactic acidosis.
CASE PRESENTATION: A 63 year-old white male with a history of Large cell NEC of the stomach, with known metastases to the liver and bone presented with increasing back pain.He was diagnosed seven months earlier; and completed seven cycles of carboplatin and taxol, Yttrium-90 microsphere hepatic radioembolisation, and palliative radiotherapy to his involved bones. He completed his first cycle of epirubicin/irinotecan, three weeks prior to presentation. He noticed increasing pain in the back, without other complaints. On presentation his neurological examination revealed no deficits. An MRI showed lesions at T7 with spinal cord compression. He was transferred to the ER where his vital signs were noted to be within normal limits. He was given dexamethasone 10mg IV followed by 4mg IV q6h. He was admitted and scheduled for neurosurgical decompression surgery the next day.His pre-operative blood tests showed several abnormalities. AST 53, ALT 36, Alkaline phosphatase 381, PT 50, PTT 44, Hb 10.4, Plt 238 x 103, WCC 15.5 x 103, and a serum bicarbonate of 19. A serum lactate of 12.5 prompted a transfer to the ICU. His vital signs were T 98.1 degrees F, HR 91/min, RR 15/min, BP 132/73, SpO2 98% on room air, and he was found to be alert, with a benign physical examination. His only complaints were dryness of mouth, and some loose stool and slight dizziness. A stool guiac was negative.Further testing revealed fibrinogen 575, a normal thrombin time and D-dImer, a serum bicarbonate of 10 and an arterial pH of 7.22 with pCO2 23. A mixing study showed normal correction. Repeat liver enzymes revealed no changes. His PT normalised with vitamin K supplementation. His cultures were negative. A CT scan of the abdomen revealed an unchanged enlarged heterogenous liver,, and a perfusion abnormality suggesting a thrombus in the left main portal vein. However, ultrasonography of the liver refuted this, demonstrating normal hepatopedal flow.The patient remained stable, with no evidence for hypoxia or sepsis, and he subsequently underwent spinal decompression. His serum lactate remained high. He was discharged home and remained well.
DISCUSSIONS: Lactate, is the end product of anaerobic glycolysis. In excess it may cause lactic acidosis (LA), however it may be found in the absence of demonstrable tissue hypoxia; termed type B.LA is an infrequent complication of hematological malignancies primarily associated with adult leukemias and lymphomas.The pathogenesis is not well understood; cancer cells through various alterations of the glycolytic pathway can maintain a high rate of glycolysis, even in the presence of oxygen; and liver involvement may affect clearance.Our patient had a lactic acidosis in the setting of NEC with metastasis to the liver, a hitherto undescribed association. The chronology of its elevation is unclear, however the worsening acidosis in the setting of steroid administration leads us to speculate an association, through cytolysis or other mechanisms. The reversible coagulopathy had multiple potential etiologies, and cannot be specifically attributed to the same mechanisms.
CONCLUSION: In cases of type B LA associated with hematological malignancy, NEC should be considered as a possible cause. Inability to induce cytoreduction is inevitably fatal, although it is not known if this is as strong a marker of poor prognosis in NEC.
DISCLOSURE: Darragh Brady, No Financial Disclosure Information; No Product/Research Disclosure Information